I've had episodes of Afib lasting 9-30 hrs every 3 months or so for 5 yrs. For the past year, I've been taking 600 mg propafanone (rythmol) at home when the episodes begin, and this has been effective in ending the episodes. However, in the past week I've had episodes every other day. Is it safe to take the 600 mg propafanone every other day indefinitely? My Dr is on vacation and I don't trust what his covering Dr says.
It is probably safe to take it that way. If you are having AF that frequently, I am not sure that the pill in a pocket approach is the right approach for you now. It is worth considering continuous dosing of propafenone since you know that it works for you when you take it intermittently. Propafenone three times per day, 150 mg or 225 mg is a reasonable place to start. It is also reasonable to start flecainide with beta blocker.
The usual progression of paroxysmal atrial fibrillation is that it first starts with intermittent episodes and then becomes progressively more frequent. Taking medications daily will probably help decrease the frequency of your events.
If flecainide or propafenone doesn't work, the next medical options are tikosyn, sotalol, and amiodarone. If you continue to have frequent AF despite attempts with one medication, tyring a different medication, ablation or living with AF are the other options.
I've been taking 225 mg of rythmol 3 times a day for the last five years and haven't experienced any side effects. In principle, it's possible to take the drug indefinitely (assuming you are cleared to do so by your cardiologist based on your ekg).
I have been taking pre and post cardioversion, rythmol. 150 mg., twice a day. I have side effects - fatigue and a feeling of weakness in my extremeties. My thought is that if its doing what its supposed to do, it is powerful stuff and accounts for the fatigue and weakness. Do you know of anyone that has had cardioversion that had to stay on rhythmol forever? Doctors' job is to keep your heart moving...the only one who cares about the quality of your day, is you.
Usually, the fatigue and weakness disappears after taking the med a month or so. Give rythmol some time if you just started taking it.Your body will adjust. I disagree that the normal functioning of the drug requires such side effects as many users don't ever experience them. The primary mechanism of action is blocking channels which transport sodium across cell borders, which prolongs the beginning of the phase during which heart muscle cells become electrically stimulated (action potential).
As I said, I've been on 225 mg/day for the last 5 years and have had no problems. I know a fellow who took it for 12 years and it worked great. He eventually had to switch meds because after awhile the med begins to lose effectiveness. In my case, my atria continues to enlarge which encourages afib. At this point (left atrial dia of 5.4 cm), I really need to increase my rythmol dosage... but when we tried, the cardiologist found that my S-T interval was getting dangerously long.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.